The interaction of two drugs commonly administered together to horses after surgery is being researched by Kansas State University veterinarians.
The drugs are given to relieve pain and to help alleviate the gastrointestinal tract problems to which horses are prone.
Research is showing that the drugs may not have the same type of potentially dangerous interaction in horses that they do in a test tube.
Dr Butch KuKanich, a veterinary pharmacologist at Kansas State University's College of Veterinary Medicine, is doing research that could reduce post-operative complications such as muscle tremors, difficulty standing and seizures.
He and his colleagues are researching the interaction of lidocaine and flunixin, commonly administered together to horses after surgery.
KuKanich, an assistant professor of anatomy and physiology at the university, said the interaction of the two drugs has the potential to cause dangerous side effects.
He said his research is important because it's such a common drug combination for horses, in part because the animals can experience side effects with drugs such as morphine.
KuKanich said his research is showing that the drugs may not have the same type of potentially dangerous interaction in horses that they do in a test-tube.
"This is good news, because we want to continue giving these two drugs together," he said.
In 2006, KuKanich and other Kansas State University researchers studied the interaction of Xylocaine, a brand name of lidocaine, with Banamine, a brand name for flunixin.
The researchers looked at lidocaine's interaction with horse plasma in a test tube. They saw that the lidocaine latches on to proteins in the plasma. The researchers then looked at how flunixin interacts and saw that it also latches onto the proteins.
In doing so, KuKanich said the flunixin knocks some of the lidocaine off the protein. This sends it floating into the plasma, opening up the possibility for lidocaine toxicity.
"Why we worry about lidocaine toxicity is that it can cause problems like muscle tremors, difficulty standing or even seizures," KuKanich said. "If you have a horse that's unable to stand, it becomes dangerous to the people trying to treat it. It also can fall and break a leg."
The results were published in the Journal of Veterinary Pharmacology and Therapeutics with co-authors Dr Warren Beard, K-State professor of clinical sciences; Sarah Waxman, currently a fourth-year veterinary medicine student, Leawood; and Dr Melissa Milligan, a 2006 K-State master's degree graduate in clinical sciences.
KuKanich and other K-State researchers are using a grant from the Grayson-Jockey Club to study whether these two drugs behave the same way in healthy horses as they do in a test tube. The research group includes Beard, Waxman and Dr Beth Davis, K-State associate professor of clinical sciences.
"You're always trying to minimise the number of animals in research, but at times that may not be the best thing," KuKanich said. "An organism is a lot more complicated than just a part of it in a test tube."
So far, KuKanich said that the heightened levels of toxicity seen in the test tube studies are not showing up in the healthy horses. He thinks this might be because the lidocaine is moving to another part of the animal's body and binds to muscle, fat or skin tissue.
In the future, KuKanich would like to repeat the study on horses that have gone through surgery, providing a more realistic model.
"We do see changes in physiology when the horses are sick," he said.